A severe allergic reaction is known as anaphylaxis, and usually occurs within an hour of taking an antibiotic. A severe allergic reaction is a medical emergency requiring immediate medical attention. You may need to call triple zero (000) and perform first aid.
The symptoms of anaphylaxis are:
- difficult/noisy breathing
- swelling of the tongue
- swelling/tightness of the throat
- difficulty talking/hoarse voice
- wheezing or coughing
- dizziness or collapse
- pale and floppy (especially young children)
Sometimes you can get less dangerous symptoms before an anaphylaxis, such as:
The Australasian Society of Clinical Immunology and Allergy recommends that for a severe allergic reaction adrenaline is the initial treatment. If you are allergic to antibiotics you may be instructed by a doctor how to avoid triggers and if severe may instruct you how to use a self-administered adrenalin injection such as EpiPen®. The doctor will record the allergy and type of reaction in your notes and electronic health records and will give you an anaphylaxis action plan.
Most allergies are caused by penicillin or antibiotics closely related to penicillin, or by another type of antibiotic called sulfonamides.
Feeling nauseous and vomiting after taking antibiotics is usually a side-effect of the medicine, rather than an allergic reaction.
Your doctor can usually diagnose allergic reactions to antibiotics by talking to you. He or she may refer you to an allergy specialist, who may ask for skin allergy and blood tests.
If you have any other concerns about antibiotics, including possible side effects, contact your doctor.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: April 2018